California, 2010High Wind in California, April 4 to 5, 2010
April 4 to 5, 2010 · NWS SGX · 3 events in 3 counties and zones
An upper level trough of low pressure brought light to moderate showers and gusty winds on April 4th and 5th. 5 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure brought light to moderate showers and gusty winds on April 4th and 5th. Rainfall amounts in the coastal and valley locations were generally less than one-quarter inch, while the more favorable locations along the SW facing slopes of the San Bernardino Mountains received almost 1.5 inches. Winds were the main concern with this system, mainly in the mountains and deserts. Wind gusts up to 76 MPH were measured in Lucerne Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 4, 12:25 PM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 4, 12:25 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SUN APR 4 2010
.SYNOPSIS...
LOW PRESSURE INLAND WILL KEEP THE MARINE LAYER DEEP AND THE WEATHER
COOL THROUGH MONDAY. STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP
THIS AFTERNOON...AND CONTINUE OVER THE MOUNTAINS AND INTO THE
DESERTS TONIGHT AND MONDAY. A WEAK COLD FRONT ASSOCIATED WITH LOW
PRESSURE TO THE NORTH WILL BRING A PERIOD OF LIGHT RAIN AND MOUNTAIN
SNOW ON MONDAY. THE STORM WILL MOVE EAST MONDAY NIGHT...FOLLOWED BY
DRY AND WARMER WEATHER TUESDAY THROUGH FRIDAY. COOLER NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
VISIBLE SATELLITE IMAGERY SHOWS THE MARINE CLOUDS DISSIPATING AT MID
DAY. TEMPS WERE MOSTLY IN THE 60S. WINDS WERE INCREASING ACROSS
MOUNTAIN AND DESERT AREAS WHERE GUSTS ABOVE 40 MPH WERE BEING
RECORDED AT 1 PM. SURFACE PRESSURE GRADIENTS WERE INCREASING TO THE
HIGH DESERT AREAS WITH +11 MBS KSAN-KLAS.
WATER VAPOR IMAGERY AT MIDDAY SHOWED A WELL DEVELOPED CYCLONE
CENTERED NEAR 44N/133W WHICH IS CLOSE TO THE 12Z GFS 18Z FORECAST
POSITION. AIRCRAFT REPORTS INDICATE 30K FT NW WINDS WELL IN EXCESS
OF 100 KTS ON THE BACK SIDE OF THE TROUGH. ENHANCED CLOUDS/MOISTURE
WERE OVER THE PACNW AND NOCAL. EXPECT ADVISORY STRENGTH WINDS THIS
AFTERNOON IN THE MTNS AND DESERTS...THEN THE POTENTIAL FOR STRONGER
WIND GUSTS LOCALLY IN THE LEE OF THE MOUNTAINS OVERNIGHT AND ON MON.
A WIND ADVISORY AND HIGH WIND WARNINGS HAVE BEEN POSTED FOR ALL
MOUNTAINS AND DESERTS IN THE CWA.
A WEAK COLD FRONT WILL WORK SOUTH INTO THE REGION EARLY MON AND PASS
THROUGH THE CWA BY AFTERNOON WITH A PERIOD OF LIGHT RAIN AND SNOW.
WITH STRONG WINDS...ANY ACCUMULATION OF SNOW IN THE MOUNTAINS WILL
MAKE TRAVEL DIFFICULT AT RESORT LEVELS. TRAVEL COULD BE DIFFICULT IN
THE DESERTS AS WELL DUE TO GUSTY WINDS AND AREAS OF BLOWING DUST AND
SAND REDUCING VISIBILITY AT TIMES THROUGH MON.
AS THE STORM TRACKS FARTHER EAST ON TUE...EXPECT A WARMING TREND TO
BEGIN UNDER BUILDING HIGH PRESSURE ALOFT. BY WED...WINDS WILL TURN
OFFSHORE...FURTHER ENHANCING THE WARMING W OF THE MTNS. LOOK FOR
DAYTIME MAX TEMPS TO BE RUNNING BETWEEN 5 AND 10 DEGREES F ABOVE
SEASONAL AVERAGES FOR WED AND THU.
BY FRI..ONSHORE FLOW WILL BE INCREASING AGAIN...BUILDING THE MARINE
LAYER WITH MORE CLOUDS AND COOLING FOR THE WEEKEND. AT THIS TIME
BOTH THE LATEST AVAILABLE EC/GFS MODELS ARE ADVERTISING SOME LIGHT
PRECIPITATION BY SUN.
&&
.AVIATION...
041900Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3500 FEET AND
SHOULD DEEPEN TO OVER 5000 FEET TONIGHT AND MONDAY AS A RESULT OF A
COLD FRONT APPROACHING FROM THE NORTHWEST. THE COLD FRONT SHOULD
PASS THROUGH THE AREA BETWEEN 12Z AND 18Z MONDAY. AREAS OF SCATTERED
TO BROKEN STRATOCU LAYERS BETWEEN 2500 AND 3500 FEET MSL SHOULD
BECOME BROKEN TO OVERCAST AFTER SUNSET AND EXTEND INLAND TO THE
LOWER COASTAL SLOPES DURING THE EVENING. VISIBILITIES MOSTLY
UNRESTRICTED TODAY BUT AREAS OF 3 TO 5 MILES EXPECTED TONIGHT AND
MONDAY IN SHOWERS.
ABOVE THE MARINE LAYER...EXCEPT FOR CIRRUS AT OR ABOVE FL200...A
MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES IS EXPECTED THROUGH
TONIGHT.
GUSTY WEST WINDS ACROSS THE MOUNTAINS THIS AFTERNOON AND TONIGHT
WILL BRING SOME MOUNTAIN WAVE AND ROTOR ACTIVITY WITH ASSOCIATED UP
AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR TO THE EASTERN DESERT AREAS
NEAR KPSP/KTRM AND L08 THIS AFTERNOON THROUGH TONIGHT. HORTON
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE NWS IN SAN DIEGO
WILL BEGIN 3-HOURLY TAF ISSUANCE FOR KSAN. THE INTERMEDIATE TAF
ISSUANCE AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z...AND 18Z. THE INTERMEDIATE
TAFS WILL BE ISSUED DURING A 20-MINUTE WINDOW BETWEEN 50 MINUTES
AFTER THE HOUR AND 10 MINUTES AFTER THE HOUR.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY IN EFFECT UNTIL 8 PM THIS EVENING FOR ALL
MOUNTAINS AND DESERTS...SEE LAXNPWSGX.
HIGH WIND WARNING FROM 8 PM PDT THROUGH 10 PM PDT MONDAY FOR
ALL MOUNTAINS AND DESERTS...SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Apr 4, 3:15 PM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PDT SUN APR 4 2010
CAZ042-043-048-050-055>058-060>062-051200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
415 PM PDT SUN APR 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
A PACIFIC STORM WILL BRING WIND...STARTING THIS AFTERNOON...AND RAIN
AND SNOW...STARTING LATE TONIGHT. THE STORM WILL EXIT TO THE EAST
MONDAY NIGHT.
* WIND ADVISORY FROM THROUGH 8 PM THIS EVENING.
HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING THROUGH 10 PM
MONDAY EVENING FOR THE MOUNTAINS AND DESERTS...SEE LAXNPWSGX.
* SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
* HIGH RIP CURRENT RISK AT THE BEACHES...SEE LAXSRFSGX
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
* HIGH WIND WARNING FOR THE MOUNTAINS AND DESERTS THROUGH 10 PM
MONDAY...SEE LAXNPWSGX.
* SNOW AND BLOWING SNOW WILL MAKE TRAVEL DIFFICULT IN THE MOUNTAINS
FOR SEVERAL HOURS ON MONDAY...SEE LAXSPSSGX.
* HIGH RIP CURRENT RISK AT THE BEACHES...SEE LAXSRFSGX
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MOEDE
In the hours before
Special weather statement, Apr 4, 10:50 AM PST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT SUN APR 4 2010
CAZ042-043-048-050-055>058-060>062-050300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1150 AM PDT SUN APR 4 2010
...STRONG WINDS AND A BRIEF RETURN TO WINTER MONDAY...
A COLD LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL BRING
STRONG AND GUSTY WINDS...AND SOME LIGHT RAIN AND SNOW TO SOUTHERN
CALIFORNIA TONIGHT AND MONDAY.
JET STREAM WINDS ALOFT WILL REACH CLOSE TO 150 MPH MONDAY...WHICH
SHOULD SUPPORT LOCAL WIND GUSTS OF 60 MPH OR MORE OVER THE MOUNTAIN
CRESTS STARTING TONIGHT. MOUNTAIN WAVES MAY BRING SOME OF THIS
ENERGY TO THE DESERT FLOOR WITH STRONG BURSTS OF POTENTIALLY
DAMAGING WINDS AT TIMES...ALONG WITH BLOWING DUST AND SAND. A WIND
ADVISORY HAS BEEN POSTED FOR THIS AFTERNOON AND EVENING...AND A HIGH
WIND WARNING IS IN EFFECT FOR THE MOUNTAINS AND DESERTS TONIGHT.
A COLD FRONT ASSOCIATED WITH THE STORM...WILL PASS THROUGH SOUTHERN
CALIFORNIA ON MONDAY MORNING. A PERIOD OF LIGHT RAIN AND MOUNTAIN
SNOW WILL PRECEDE THE FRONT LATE TONIGHT AND MONDAY MORNING. THE
SNOW LEVEL WILL LOWER TO NEAR 4500-5000 FEET OVER THE SAN BERNARDINO
AND SAN JACINTO MOUNTAINS WHERE A COUPLE INCHES OF ACCUMULATION IS
POSSIBLE AT RESORT LEVELS. THE COMBINATION OF STRONG WINDS...BLOWING
SNOW...AND FOG WILL REDUCE VISIBILITY AT TIMES MAKING TRAVEL
DIFFICULT.
RAIN AMOUNTS IN THE COASTAL AND VALLEY AREAS WILL RANGE FROM AROUND
ONE-TENTH OF AN INCH NEAR THE COAST...TO AS MUCH AS A QUARTER INCH
IN SOME OF THE INLAND VALLEYS. THE FOOTHILLS AND COASTAL MOUNTAIN
SLOPES WILL SEE THE MOST RAIN WITH TOTALS FROM ONE-QUARTER...TO ONE-
HALF INCH. HIGHEST AMOUNTS ARE LIKELY IN SAN BERNARDINO COUNTY.
LITTLE...IF ANY RAIN IS EXPECTED IN THE DESERTS.
JAD
High Wind, Apple and Lucerne Valleys
- When
- April 4, 3:30 PM PST to April 5, 10:30 AM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A trained spotter reported a measured gust of 76 MPH in Lucerne Valley around 1551 PST on April 4th. The same spotter also reported a gust of 67 MPH around 1030 PST on the 5th.
High Wind, San Diego County Mountains
- When
- April 5, 11:14 AM PST to 1:34 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH were measured by the Julian mesonet between 1114 and 1334 PST. Multiple gusts of 61 MPH were measured 1313 and 1334 PST.
High Wind, Coachella Valley
- When
- April 5, 11:50 AM PST to 3:50 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH were measured by the Whitewater RAWS between 1150 and 1550 PST on April 5th. Between 1350 and 1450 PST a peak gust of 64 MPH was measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, April 4 to 6, 20101 death · 62 kt wind · 13 events
- Hail and Damaging Winds in Illinois, April 4 to 5, 2010$165,000 · 52 kt wind · 8 events
- Tornado and Hail in Missouri, April 4, 2010$20,000 · EF0 · 34 events
- Hail in Iowa, April 4, 2010$50,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Illinois, April 4, 2010$50,000 · 1.75 in hail · 9 events
- Winter Storm and High Wind in Wyoming, April 4 to 7, 201050 kt wind · 17 events
- Hail and Damaging Wind in Missouri, April 4, 20102 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, April 4 to 5, 2010$5,000 · 1.75 in hail · 10 events
- High Wind in Nevada, April 4 to 5, 201058 kt wind · 8 events
- Hail and Damaging Wind in Missouri, April 4, 20101 in hail · 7 events
- Winter Storm in California, April 4 to 5, 20106 events
- Hail and Damaging Wind in Oklahoma, April 4 to 5, 20101 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225882, 225881, 225883.